Vitamin A is one of the most important vitamins for the body. Every child needs vitamin A in the right amounts to stay healthy.
Parents are usually aware of the importance of vitamin A in their child’s body and so they make every effort to keep the vitamin A levels as high as possible.
However, what many parents do not realize is that excessive amounts of Vitamin A can be toxic and do more harm than good.
Indiscriminately picking up every food item fortified with Vitamin A and every drug that promises to deliver Vitamin A to your child may result in over consumption of Vitamin A.
And excessive intake of Vitamin A can actually damage various organs of the body.
Also read Vitamin A deficiency – what parents in India must know
Too much Vitamin A is bad for health
Since vitamin A is fat soluble – it is stored in the body. Excess vitamin A is mainly stored is the liver and causes liver problems.
What are the side effects of too much Vitamin A
Ancient Indian wisdom teaches that pregnant women should not eat yellow fruits and that is a good teaching. Because excessive intake of Vitamin A can be damaging during pregnancy and lead to various problems for the unborn baby including deformities of the eye, skull, lungs and heart.
Children can also be affected by excessive intake of vitamin A. Too much Vitamin A is bad for the liver, spleen and bone marrow. Over-consumption of Vitamin A can cause dangerous conditions like hepatosplenomegaly and hypoplastic anemia.
If you have heard that vitamin A is good for the skin and hair – also understand that too much vitamin A is bad for the hair and skin. A child who takes in excessive Vitamin A can begin to suffer from hair fall and dry itchy skin.
Vitamin A toxicity usually occurs when large doses of vitamin are given in a short period of time. Unnecessary overuse of Vitamin A supplements over a long time can also cause toxicity.
What are the symptoms of too much Vitamin A?
Over consumption of Vitamin A can be dangerous. Excessive intake of Vitamin A in the form of tablets and syrups without the advice of a doctor can cause a condition called hypervitaminosis
A child on vitamin A supplements or on foods that are fortified with vitamin A may have hypervitaminosis if he/she complains of headache vomiting and dizziness. This is because of the adverse effects of Vitamin A on the brain.
A child who takes large quantities of Vitamin A for a long time can complain of not feeling hungry, and may lose weight as a result
Excessive intake of vitamin A can also cause dry itchy skin, pain in the hands and feet and hair loss
Article continues after the video
What is the daily dose of Vitamin A?
The daily dose of Vitamin A is extremely difficult to calculate for a child. It depends on the age of the child and her/his immune status.
As children grow older – their requirement for Vitamin A keeps increasing.
Also when children fall sick – they need more vitamin A – but at that time the body is unable to absorb Vitamin A successfully – so the Vitamin A must be given in a specific way as prescribed by the doctor.
In addition, it is difficult to calculate the exact amount of vitamin A a child may be getting from supplements because the units used on the product label may be different from the units used to do the actual calculation for each age group.
It is therefore advisable to allow the doctor to decide when a child need a vitamin supplement and how much of the supplement the child needs.
Never use vitamin supplements without your doctor’s advice.
Read more on Vitamin A toxicity here
No Responses Yet